Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2004, 10:08 PM CDT for Monroe County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2004, 10:08 PM CDT (03:08 UTC)
- Expired
- Apr 17, 2004, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Monroe County, WI
The radar
The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:10 PM CDT | HAIL 0.75 | Cashton, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 10:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS53 KARX 180308 SVRARX WIC081-180400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1008 PM CDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1100 PM CDT * AT 1008 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER MELVINA...OR ABOUT 8 MILES SOUTH OF SPARTA. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIDGEVILLE AND LIMEKILN HILL BY 1015 PM CDT... HIGHWAY 131 AND COUNTY A AND TUNNEL TRAIL CAMPGROUND BY 1020 PM CDT... I 90 EXIT 41 AND I 90 EXIT 43 BY 1025 PM CDT... I 90 94 EXIT 48 AND OAKDALE BY 1030 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4390 9088 4373 9078 4381 9034 4412 9034 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:50 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Apr 17, 2:50 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT APR 17 2004 .SHORT TERM...TODAY THROUGH TUESDAY SEVERE WEATHER THREAT TONIGHT AND SUNDAY EVENING REMAIN THE FOREMOST FORECAST CONCERN FOR THIS FORECAST PACKAGE. DATA ANALYSIS AT 2 PM SHOWS A STATIONARY FRONT STRETCHING FROM NEAR CHICAGO IL THROUGH CENTRAL IA (ALMOST RIGHT ALONG INTERSTATE 80). QUITE THE DEWPOINT SPREAD ACROSS THE FORECAST AREA...RANGING FROM THE LOWER 30S ACROSS THE NORTH TO MIDDLE AND UPPER 50S ACROSS NORTHEAST IA...CLOSER TO THE FRONT. VIS SATELLITE SHOWING SOME ACCAS/TUFTED CI SCOOTING EAST ACROSS THE AREA INDICATING SOME INCREASED ELEVATED INSTABILITY. 12Z 17APR04 MODEL RUNS SHOWS BOTH GFS AND ETA INITIALIZING WELL AND STAYING IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. ONLY DIFFERENCE THAT ARISES IS ON QPF PRODUCTION. BELIEVE ETA HAS BETTER HANDLE WITH THE CONVECTIVELY PRODUCED QPF AND WILL FOLLOW IT FOR FINER DETAILS. CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES WILL STRENGTHEN LOW LEVEL JET OVER THE PLAINS TONIGHT. THIS WILL ACT TO PUSH STATIONARY FRONT NORTHWARD AS A WARM FRONT TO ALONG THE IA/MN BORDER AND INTO FAR SOUTHERN WI. ETA INDICATING MODERATE MOISTURE TRANSPORT IMPINGING ON THE FRONT THIS EVENING AND OVERNIGHT. THIS WILL FIRE ELEVATED CONVECTION NORTH OF THE FRONT...MAINLY ALONG AND NORTH OF A LINE FROM ROCHESTER MN THROUGH LA CROSSE TO NEAR MAUSTON WI. ELEVATED CAPES INCREASES INTO THE 2000-3000 J/KG RANGE AND BULK SHEAR VALUES IN THE 50-55KT RANGE WILL MEAN A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING BEING THE MAIN THREAT. ON SUNDAY...THE WARM FRONT WILL WORK ITS WAY NORTHWARD THROUGH THE FORECAST AREA AND INTO NORTHERN WI AS MCS DECAYS AND MOVES EAST OF THE AREA. STRONG PRESSURE GRADIENT IN THE WARM SECTOR ACROSS THE AREA SPELLS VERY GUSTY WINDS. CURRENT WINDS LOOK GOOD WHICH FLIRTS WITH WIND ADVISORY CRITERIA. WILL HOLD OFF WITH AN ADVISORY FOR NOW AS THERE IS 1ST PERIOD CONCERNS WITH THE THREAT OF SEVERE WEATHER. WILL LET LATER SHIFTS ASSESS. THESE STRONG SOUTHERLY WINDS AND FAIR AMOUNT OF SUNSHINE DURING THE AFTERNOON SHOULD PUSH TEMPERATURES INTO THE 80S. FURTHER NORTH...LEFT OVER MCS DEBRIS WILL KEEP TEMPERATURES DOWN A BIT. ATMOSPHERE BECOMES CAPPED DURING THE AFTERNOON...SO SLIGHT CHANCE POPS LOOK GOOD. DID ADJUST THE GRIDS TO REFLECT A BETTER CHANCE ACROSS THE FAR NORTHWEST HOWEVER...CLOSER TO THE APPROACHING COLD FRONT. THREAT OF SEVERE WEATHER MAY STAY TO OUR NORTH AND WEST SUNDAY EVENING AS ATMOSPHERE REMAINS CAPPED INTO THE EVENING HOURS ACROSS OUR AREA. WHEN THE FRONT DOES COME THROUGH...SURFACE BASED HEATING WILL BE GONE AND SO WILL THE INSTABILITY. MAY BE A FEW SHOWERS MAINLY ACROSS THE NORTH ON MONDAY MORNING AS CYCLONIC FLOW AND COLD AIR ALOFT RESIDE ACROSS THAT AREA. OTHERWISE...QUIET FROM MONDAY AFTERNOON THROUGH TUESDAY AS COOL AREA OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD. 12Z FRIDAY ECMWF DEEPER WITH SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL PLAINS THURSDAY THAN THE 00Z SATURDAY GFS. DGEX INDICATES MORE PROGRESSIVE SOLUTION WITH UPPER LEVEL TROUGH...AND ENSEMBLES ALSO INDICATE A MORE FASTER SOLUTION. FEEL THE 00Z SATURDAY GFS SOLUTION IS TOO SLOW IN MOVING UPPER LEVEL LOW...WILL LEAN MORE TOWARDS THE DGEX SOLUTION THROUGH PERIOD. CONFIDENCE OF FORECAST THROUGH PERIOD IS MODERATE. WEAK SURFACE COLD FRONT TRACKS ACROSS UPPER MIDWEST WEDNESDAY AND THURSDAY. ENOUGH MOISTURE AND LIFT WILL ALLOW LIGHT RAIN TO BREAK OUT ACROSS FORECAST AREA. WILL CONTINUE WITH CHANCES OF PRECIPITATION WEDNESDAY AND THURSDAY. UPPER LEVEL SHORTWAVE TROUGH EJECTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS THURSDAY AND FRIDAY. SURFACE LOW MOVES INTO EASTERN ILLINOIS BY 12Z FRIDAY. THINKING ANY WRAP AROUND PRECIPITATION WILL OCCUR OVER SOUTHERN PART OF FORECAST AREA. WILL KEEP PRECIPITATION CHANCES ACROSS SOUTHERN MOST AREAS FRIDAY INTO FRIDAY NIGHT. SYSTEM WILL BE FAR ENOUGH EAST DURING THE DAY SATURDAY...SO WILL KEEP SATURDAY DRY. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && DAS/DTJ
Hazardous weather outlook, Apr 17, 12:08 PM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1208 PM CDT SAT APR 17 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1208 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TONIGHT. A FRONTAL BOUNDARY NEAR THE MISSOURI-IOWA BORDER AT MID-DAY WILL LIFT NORTH AS A WARM FRONT THIS AFTERNOON. PLENTIFUL MOISTURE SOUTH OF THE FRONT WILL LIFT NORTHWARD AND OVER THE FRONT AS WELL. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT THIS EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SUFFICIENT WIND SHEAR AND INSTABILITY WILL BE PRESENT...AND A FEW OF THE STORMS MAY BE SEVERE. SINCE MOST OF THE AREA WILL BE NORTH OF THE WARM FRONT TONIGHT...THE MAIN SEVERE THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WARM FRONT WILL PUSH NORTH INTO CENTRAL MINNESOTA AND CENTRAL WISCONSIN ON SUNDAY...ALLOWING WARM...MOIST AND UNSTABLE AIR TO MOVE BACK INTO THE AREA. ANY ONGOING THUNDERSTORMS SHOULD EXIT SUNDAY MORNING. DURING SUNDAY AFTERNOON AND EVENING...WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR A FEW SEVERE STORMS NEAR THE WARM FRONT...AND NEAR THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE AREA AS THE MAIN LOW LIFTS INTO NORTHERN WISCONSIN SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE WITH ANY SEVERE STORMS LATE SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE AND NEILLSVILLE WISCONSIN. THE SEVERE WEATHER THREAT...ALONG WITH THE MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION AND TIMING OF THE FRONTS. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT WILL BE OVER THE AREA SUNDAY AND REMAIN INTO SUNDAY EVENING. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH... ARE ANTICIPATED OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION MAY BE NEEDED TONIGHT...THEN AGAIN LATER SUNDAY AFTERNOON AND EVENING. RRS
In the hours before
Local storm report, Apr 17, 9:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL HAYFIELD 43.89N 92.85W
04/17/2004 0.75 INCH DODGE MN FIRE DEPT/RESCUE
REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56 NEAR
HAYFIELD. REPORTED BY FIRE DEPARTMENT SPOTTERS.
0921 PM HAIL HAYFIELD 43.89N 92.85W
04/17/2004 0.75 INCH DODGE MN FIRE DEPT/RESCUE
REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56.
0850 PM HAIL 3 N BLOOMING PRAIRIE 43.91N 93.05W
04/17/2004 0.88 INCH DODGE MN PUBLIC
REPORTED AT A GAS STATION.
&&
AWIPSUSRLocal storm report, Apr 17, 9:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL DODGE CENTER 44.03N 92.85W
04/17/2004 0.75 INCH DODGE MN LAW ENFORCEMENT
&&
SHEALocal storm report, Apr 17, 10:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL LA CROSSE 43.83N 91.23W
04/17/2004 1.00 INCH LA CROSSE WI AMATEUR RADIO
SOUTH SIDE OF LA CROSSE NEAR THE NEW WALMART
0930 PM HAIL LA CROSSE 43.83N 91.23W
04/17/2004 0.50 INCH LA CROSSE WI AMATEUR RADIO
HALF MILE SOUTH OF NWS OFFICE
&&
BOYNELocal storm report, Apr 17, 10:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST WALTHAM 43.82N 92.88W
04/17/2004 64 MPH MOWER MN FIRE DEPT/RESCUE
1001 PM HAIL STEWARTVILLE 43.86N 92.49W
04/17/2004 1.00 INCH OLMSTED MN AMATEUR RADIO
1001 PM HAIL RACINE 43.78N 92.48W
04/17/2004 1.00 INCH MOWER MN FIRE DEPT/RESCUE
1001 PM TSTM WND GST STEWARTVILLE 43.86N 92.49W
04/17/2004 64 MPH OLMSTED MN FIRE DEPT/RESCUE
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:47 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 28 min |
| Apr 17, 10:21 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 84 min |
| Apr 17, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 76 min |
| Apr 17, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 61 min |
| Apr 17, 11:18 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 87 min |
| Apr 18, 2:27 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.